Alert archive / Maine / Small Craft Advisories in 2018

Small Craft Advisory 13, NWS Gray, ME

January 31, 2018

NWS Gray, ME issued this small craft advisory at Jan 31, 2018, 3:27 PM EST. It took effect at Jan 31, 2018, 8:00 PM EST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2018, 3:27 PM EST (20:27 UTC)
In effect from
Jan 31, 2018, 8:00 PM EST
Expired
Feb 1, 2018, 3:07 PM EST
In force
19 hr
Issued by
NWS Gray, ME

The text

As transmitted.

923 
WHUS71 KGYX 312027
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
327 PM EST Wed Jan 31 2018

ANZ150-152-154-011030-
/O.CAN.KGYX.SC.Y.0012.000000T0000Z-180131T2100Z/
/O.NEW.KGYX.GL.W.0008.180201T0500Z-180201T1200Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
327 PM EST Wed Jan 31 2018

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EST
THURSDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Gray has issued a Gale Warning,
which is in effect from midnight tonight to 7 AM EST Thursday.
The Small Craft Advisory has been cancelled.

* WINDS...Southwest 15 to 25 kt with gusts up to 35 kt.

* SEAS...5 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

ANZ151-153-011030-
/O.NEW.KGYX.SC.Y.0013.180201T0100Z-180201T1700Z/
Penobscot Bay-Casco Bay-
327 PM EST Wed Jan 31 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON
EST THURSDAY...

The National Weather Service in Gray has issued a Small Craft
Advisory, which is in effect from 8 PM this evening to noon EST
Thursday.

* WINDS...Southwest 15 to 25 kt with gusts up to 30 kt.

* SEAS...2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
2 follow-up statements
576 
WHUS71 KGYX 010816
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
316 AM EST Thu Feb 1 2018


ANZ150-152-154-012230-
/O.CAN.KGYX.GL.W.0008.000000T0000Z-180201T1200Z/
/O.EXB.KGYX.SC.Y.0013.000000T0000Z-180203T0000Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
316 AM EST Thu Feb 1 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST FRIDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Gray has issued a Small Craft
Advisory, which is in effect until 7 PM EST Friday. The Gale
Warning has been cancelled.

* WINDS...West 15 to 25 kt with gusts up to 35 kt.

* SEAS...5 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

ANZ153-010930-
/O.CAN.KGYX.SC.Y.0013.000000T0000Z-180201T1700Z/
Casco Bay-
316 AM EST Thu Feb 1 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Gray has cancelled the Small
Craft Advisory.



$$

ANZ151-012230-
/O.EXT.KGYX.SC.Y.0013.000000T0000Z-180201T2300Z/
Penobscot Bay-
316 AM EST Thu Feb 1 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EST THIS
EVENING...

* WINDS...Southwest 15 to 20 kt with gusts up to 30 kt.

* SEAS...2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
470 
WHUS71 KGYX 012007
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
307 PM EST Thu Feb 1 2018

ANZ151-021015-
/O.CAN.KGYX.SC.Y.0013.000000T0000Z-180201T2300Z/
/O.NEW.KGYX.GL.W.0009.180202T1700Z-180203T0500Z/
/O.NEW.KGYX.UP.Y.0006.180202T1900Z-180203T1700Z/
Penobscot Bay-
307 PM EST Thu Feb 1 2018

...GALE WARNING IN EFFECT FROM NOON FRIDAY TO MIDNIGHT EST FRIDAY
NIGHT...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 2 PM FRIDAY TO NOON EST
SATURDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Gray has issued a Gale Warning,
which is in effect from noon Friday to midnight EST Friday night.
A Freezing Spray Advisory has also been issued. This Freezing
Spray Advisory is in effect from 2 PM Friday to noon EST
Saturday. The Small Craft Advisory has been cancelled.

* WINDS...West 15 to 25 kt with gusts up to 35 kt.

* SEAS...1 to 3 feet.

* Freezing Spray...Moderate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Freezing Spray Advisory means that light to moderate
accumulation of ice is expected on vessels. Operating a vessel in
freezing spray can be hazardous. It is recommended that vessels
be prepared to take appropriate counter measures before putting
to sea or enter the advisory area.

&&

$$

ANZ150-152-154-021015-
/O.UPG.KGYX.SC.Y.0013.000000T0000Z-180203T0000Z/
/O.NEW.KGYX.GL.W.0009.180202T1700Z-180203T0500Z/
/O.NEW.KGYX.UP.Y.0006.180202T1900Z-180203T1700Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
307 PM EST Thu Feb 1 2018

...GALE WARNING IN EFFECT FROM NOON FRIDAY TO MIDNIGHT EST FRIDAY
NIGHT...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 2 PM FRIDAY TO NOON EST
SATURDAY...

The National Weather Service in Gray has issued a Gale Warning,
which is in effect from noon Friday to midnight EST Friday night.
A Freezing Spray Advisory has also been issued. This Freezing
Spray Advisory is in effect from 2 PM Friday to noon EST
Saturday. The Small Craft Advisory is no longer in effect.

* WINDS...West 15 to 25 kt with gusts up to 35 kt.

* SEAS...3 to 6 feet.

* Freezing Spray...Moderate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Freezing Spray Advisory means that light to moderate
accumulation of ice is expected on vessels. Operating a vessel in
freezing spray can be hazardous. It is recommended that vessels
be prepared to take appropriate counter measures before putting
to sea or enter the advisory area.

&&

$$

ANZ153-021015-
/O.NEW.KGYX.SC.Y.0014.180202T1000Z-180203T0500Z/
/O.NEW.KGYX.UP.Y.0006.180202T1900Z-180203T1700Z/
Casco Bay-
307 PM EST Thu Feb 1 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM FRIDAY TO MIDNIGHT
EST FRIDAY NIGHT...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 2 PM FRIDAY TO NOON EST
SATURDAY...

The National Weather Service in Gray has issued a Small Craft
Advisory, which is in effect from 5 AM Friday to midnight EST
Friday night. A Freezing Spray Advisory has also been issued.
This Freezing Spray Advisory is in effect from 2 PM Friday to
noon EST Saturday.

* WINDS...Northwest 10 to 20 kt with gusts up to 30 kt.

* SEAS...1 to 3 feet.

* Freezing Spray...Moderate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

A Freezing Spray Advisory means that light to moderate
accumulation of ice is expected on vessels. Operating a vessel in
freezing spray can be hazardous. It is recommended that vessels
be prepared to take appropriate counter measures before putting
to sea or enter the advisory area.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this small craft advisory went out at Jan 31, 3:19 PM EST, 8 minutes earlier.

Area forecast discussion, Jan 31, 3:19 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Gray ME
319 PM EST Wed Jan 31 2018

.SYNOPSIS...
A warm front will move in from the west tonight with some light
snow ahead of it continuing into Thursday. A cold front moves
through from the northwest Thursday night with a return to much
colder temperatures behind it through the end of the week.
Low pressure may affect the region Sunday into Monday with high
pressure building in thereafter.

&&

.NEAR TERM /THROUGH TONIGHT/...
A short wave trough and attendant burst of WAA moving eastward
across Upstate NY as of this Wednesday afternoon will continue
moving eastward this evening. Regional radar mosaic shows
relatively narrow band of light to moderate snow from KART-KBGM
as of 1945z. This band will progress eastward and move into
portions of central and southern NH early on this evening, then
progress across the rest of our northern (and perhaps central)
zones through the evening hours. A little bit uncertain at this
time about how well the southern end of this band will hold
together, but could see an hour or two burst of snow this
evening across even portions of southwestern NH. Will keep an
eye on that. Either way, highest PoPs will be across the north.
An inch or two of snow may fall this evening across northern and
some central zones with this feature.

After midnight, jet dynamics increase a bit and mid level
frontogenesis strengthens - mainly from central NH eastward to
southern ME and then northeastward to the Midcoast. Again, we
are somewhat uncertain how strong the forcing for ascent will be
with this but it should be enough for light snow to break out in
these areas especially given the modest omega in a saturated
dendritic snow growth zone predicted by several deterministic
models. The best chance of accumulating snowfall will likely
remain north of the ASH/MHT (and possibly CON) but we are still
going with at least high chance to low likely PoPs there due to
the uncertainty in positioning of narrow zone of ample forcing.
Will be good to watch hourly trends in the HRRR as the evening
wears on. In any event it appears that the morning commute could
be a slippery one across mainly central NH eastward to southern
ME and the Mid coast.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Band of mainly light but accumulating snow should be ongoing at
the beginning of the period early Thursday morning across
central and southern zones with a relatively narrow band of
frontogenetical forcing. Therefore, as mentioned in the
paragraph above, the morning commute could be slippery in
these areas. This band should lift northward as the day
progresses with temperatures rising to above freezing across
southern zones as well as along the coast. A cold front
approaches from the west Thursday evening and crosses the region
during the night. Snow squalls may accompany this front -
especially across NH.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Overview: Looking ahead to the end of the week and the weekend
the overall pattern remains fairly constant through the start of
next week. Aloft, a broad trough remains over the eastern
portion of the CONUS with a high over low block in the Gulf of
Alaska. This is once again setting it up for the cold polar air
to funnel southward across the Canadian prairies and into our
area over the weekend. This airmass is slightly warmer than what
we saw at the beginning of January but will still bring a
return to below freezing temperatures.

As we move into the end of the weekend the long wave trough will set
up allowing for a storm track to move up the east coast drawing
good moisture out of the southeast US. The first waves drops
around this trough late Sunday initiating cyclogensis for
Monday along the eastern seaboard with additional waves bringing
more snow potential later in the week.

Friday:
A cold front will cross the area Friday morning ushering cold air
advection and gusty winds for the remainder of the day. A few snow
squalls are possible in the morning along the frontal boundary,
especially over southern New Hampshire.

By Friday night cold air is firmly in place as 500mb temperatures
fall to around -25C. Overnight low temperatures will be back below
zero in the north with single digits all the way to the coast. With
the strong pressure gradient in place expect winds to continue
through the overnight hours. While this will limit radiational
cooling and likely keep temperatures a bit warmer, the combination
of wind and cold temperatures will likely necessitate a wind chill
advisory across the northern portion of the area.

Saturday- Sunday: Saturday will be clear and cold as high pressure
crests over the region. That high pressure will shift east overnight
Saturday starting the return southwesterly flow and increasing
temperatures for Sunday.

Monday: Confidence is increasing for a coastal low to impact the
area on Monday. Ensemble members and deterministic guidance all
have cyclogensis occuring somewhere near Delmarva and moving
northeast up the coast through the day in a classic nor'easter
track. As with any coastal storm, the exact track will be
paramount to determining the precipitation type along the coast.
While some mixing is certainly possible, have leaned a bit
colder with the surface temperatures with this forecast package
keeping the rain/snow line just offshore as models tend to be
aggressive in bringing warm air inland.

Another wave moves in with additional snow possible Wednesday
into Thursday.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Short Term...VFR conditions early on this evening will
deteriorate to MVFR or lower at most terminals as the evening
progresses into the overnight hours as light snow develops.
These conditions should remain in place during the day on
Thursday for most areas - however MHT and CON may escape with
low-end VFR.

Long Term...Brief chance for snow squalls MHT and CON Friday
morning and the front moves into the region. Thereafter cold air
advection will bring gusty northwesterly winds with VFR
conditions. Winds will diminish late Friday night with VFR
returning through the weekend. A coastal low impacts the area on
Monday bringing widespread snow and IFR.

&&

.MARINE...
Short Term...Gales have been posted for a relatively short
period of time tonight (midnight to 7 am) for the ocean waters
as southerly flow with gusts around 35 kt occurs. These winds
should diminish early Thu morning but SCA conditions are still
likely.

Long Term...A cold front will cross the waters on Friday. Behind
the front cold air advection will lead to gust northwesterly
winds. A gale warning will likely be needed, but due to the
existing Gale headline for tonight no watch was issued at this
time. Winds will subside on Saturday as high pressure moves over
the waters for the weekend.

Onshore flow develops Monday night with increasing wind and
waves ahead of the next system.

&&

.TIDES/COASTAL FLOODING...
Will continue to monitor water levels through the remainder of
the week as astronomically high tides continue through Saturday.
Very light winds should preclude any issues tonight...but a
southerly component to the flow suggests at least a low risk for
minor flooding with both the Thursday and Friday morning high
tides.

Astronomical tides peak on Thursday (11.6 feet at 1120 am in
Portland Harbor).

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory from 8 PM this evening to noon EST
     Thursday for ANZ151-153.
     Gale Warning from midnight tonight to 7 AM EST Thursday for
     ANZ150-152-154.

&&

NEAR TERM...Ekster
SHORT TERM...Ekster
LONG TERM...Curtis
Hazardous weather outlook, Jan 31, 8:27 AM EST, 7 hours before
Hazardous Weather Outlook
National Weather Service Gray ME
827 AM EST Wed Jan 31 2018

MEZ007>009-NHZ001-002-011330-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-
827 AM EST Wed Jan 31 2018

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Windchill values near 20 below possible across the mountains Friday
night into Saturday morning.

A coastal system may bring snowfall to the region on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ012>014-018>028-NHZ003>015-011330-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
827 AM EST Wed Jan 31 2018

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A coastal low may bring snowfall to the region on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-011330-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
827 AM EST Wed Jan 31 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gale force wind gusts will be possible Friday and Friday night
behind a departing cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 3:27 PM ESTGale WarningGYX12 hr

Nearby

Small Craft Advisories in Maine, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.